MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC. DELTEC® GRIPPER MICRO® BLUNT CANNULA; SET, ADMINISTRATION, INTRAVASCULAR

SMITHS MEDICAL ASD, INC. DELTEC® GRIPPER MICRO® BLUNT CANNULA; SET, ADMINISTRATION, INTRAVASCULAR
Catalog Number 21-3256-24
Medical Device Problem Code Protective Measures Problem (3015)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/26/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Customer has not returned the device to the manufacturer for device evaluation.If the device becomes available and is returned and evaluated, the manufacturer will file a follow-up report detailing the results of the evaluation.
 
Event or Problem Description
It was reported that a deltec® gripper micro® blunt cannula safety device failed while a patient port was being accessed.This incident occurred with a nurse and left the needle slightly exposed.No patient or clinician injury was reported.
 
Additional Manufacturer Narrative
One used deltec® gripper micro® blunt cannula, non-coring safety needle was returned for investigation.The sample consisted of only the gripper micro introducer needle arm - the blunt needle (the portion that is left in the patient portal during infusion) was not retuned.The sample was received inside a plastic container and without its original packaging.Visual inspection was performed at a distance of 12" to 24" and under normal conditions of illumination.Examination found that the needle arm had broken apart at the hinge.Functional testing of the returned sample could not be performed because the needle arm had been broken into two pieces.With the hinge broken it was not possible to re-set the arm for reactivation and testing of the safety mechanism.As the returned sample could not be tested, six gripper micro devices (of the same needle length and gauge) were removed from the manufacturing floor and tested for engagement of the needle into the safety shelf; testing of all six devices found that each device arm could be pulled to generate the "click" sound that occurs when the needle engages into the safety mechanism.After hearing the "click", each device was found to be completely captured into the safety shelf with no movement of the needle.A review of the manufacturing process for the device was conducted to verify that there were no situations which would result in the reported event.In addition, four more gripper micro samples were pulled from the manufacturing floor for testing to attempt to replicate the breakage of the arm hinge using excessive force during activation by hand.In the case of each device, the investigator was able to break the arm hinge as observed on the returned sample.However, without testing of the actual returned sample it was not possible to definitively determine the root cause of the event.

Brand Name
DELTEC® GRIPPER MICRO® BLUNT CANNULA
Common Device Name
SET, ADMINISTRATION, INTRAVASCULAR
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC.
6000 nathan lane north
minneapolis MN 55442
MDR Report Key6315686
Report Number3012307300-2017-00336
Device Sequence Number19016894
Product Code FPA
UDI-Device Identifier30610586029794
UDI-Public30610586029794
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K072059
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type User Facility
Report Source consumer,health professional
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/05/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Nurse
Device Expiration Date07/28/2021
Device Catalogue Number21-3256-24
Device Lot Number36X707
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/22/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/09/2017
Supplement Report FDA Received Date05/05/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age5 YR
Patient Weight20